Ask Your Health Question and Get an Answer ASAP
Hello,Thanks for using Just Answer. My name is XXXXX XXXXX I will do whatever I can to help you.
Cinnarizine has only a minor effect on the blood pressure. It is used mostly for treatment of motion sickness and nausea, and for treatment of chronic Meniere's disease. It works primarily on the hair cells of the inner ear. However, it does have mild vasodilating effect due to its blockage of calcium ion channels, making the blood flow slightly easier, but this is mostly seen in the cerebral circulation. The drug is one of those that crosses the blood-brain barrier.
It is the beta blocker that can be relied on to actually reduce blood pressure. One side effect of cinnarizine is drowsiness, so it isn't allowed to be used by people who must stay alert, such as pilots.
Antihistamines generally do not raise blood pressure unless they are taken with decongestants, which do.
Thank you for your kind answer. I had read that Cinnerazine is a Calcium Channel Blocker which must be carefully used in hypotensive patients.
So I concluded that it would bring down the blood pressure slightly, when used in combination with a beta blocker.
I was also using it for infrequent episodes of vertigo and Meniers's disease for the ear. So I thought this would be an ideal combination -- my one beta blocker used with 3 tablets of cinnarezine.
Metoprolol - 25 mg immediate release
Cinnerazine - 25 mg three times a day.
The Cinnerazine actuallu slows down the heart rate when added to the beta blocker and I was hoping that it would lower my exercise blood presssure also.
But I have been using it for two days and my blood pressure after exercise has actually gone up slightly, and it takes ten minutes for the blood pressure to come back to base which is 120/70.
Thus after a 30 minute brisk walk I get the readings below
BP = 160/80 > 150/79 >140/74 >130/74 >120/70
It takes 10 minutes to fall from 160/90 >>>>..120/70.
BEFORE taking cinnerazine, and only with metoprolol 25 mg the BP used to be after a brisk 30 min walk:
BP= 150/80 > 140/78 > 130/74 > 120/72
It used to take only five minutes to come back to normal after the walk. It took 5 minutes to fall from 150/80 to 120/72.
Does this mean that Cinnerazine is actually raising the exercise blood pressure-- and that the fall of BP back to base of 120/70 is slower?
Which is better after a brisk walk -- that the BP should fall rapidly back to base i.e. in about five minutes, or that the BP should fall slowly back to base within 10 minutes?
A Calcium Channel Blocker - if cinnerazine is one -- should dilate the vessels so that that blood pressure should rise less on exercise, and also so that it should fall bac rapidly to base of 120/70.
Should I stop the Cinnerazine and stick only to inceasing the dose of the metoprolol for a better blood pressure control? Or willl the cinnerazine help in the long run, but slowly?
Am I harming myself by combining a beta blocker like metoprolol with cinnerazine? Or can I go on taking them together? As a calcium channel blocker--howsoever mild --cinnerazine should lower the BP a little bit at least.
Thank you in anticipation.
Priya Nath Mehta
Please don't relist or complain of an incomplete answer when I haven't had a chance to see your follow-up question. I am unable to answer any question I haven't seen yet. None of us works 24/7. I was in bed last night when you posted the follow-up question, and making rounds at the hospital this morning when you relisted it.
I could find no head-to-head clinical trials of metoprolol and cinnarazine used together. They are both old, generic drugs and new research is unlikely to be undertaken.
Cinnarazine is selective for vascular smooth muscle relative to cardiac muscle. For that reason it is useful for vasodilation of peripheral blood vessels, migraine prophylaxis, and vertigo. If your hypertension isn't related to vascular smooth muscle non-compliance, taking it is moot.
There is no particular harmful effect if you aren't experiencing hypotension (90/60 or lower). How fast blood pressure recovers isn't an issue. Sometimes after exercise blood pools in the extremities causing a feeling of faintness because the pressure it too low. Everyone's blood pressure returns to normal after several hours. There is no essential difference between a result 5 minutes after exercise versus 20 minutes afterward.
A more indicative parameter is heart rate. You take your heart rate (i.e. pulse) reading immediately after completing exercise and two minutes later. Subtract the later reading from the first. There should be a difference of about 22-52 beats per minute on average. More than 52 is good. Less than 22 and you probably aren't as fit as you could be for your age. In that case, you should speak with your cardiologist about ways to improve your fitness level.
Target heart rate for your age is between 90-120 beats per minute during exercise, if you aren't taking beta blockers. It may be somewhat lower than that since you are taking metoprolol. An exercise stress test at your cardiologist's office would be the best guide for this.
I must thank you for your detailed and patient answer to my long query for which I had rated excellent service.
I am merely writing this to apologise if it appeared that I had complained about not getting our reply!. It was just that I thought the reply had never reached you! It never occurred to me that it was night there while it was day time here and you were asleep! I am deeply sorry.
I shall be happy to keep in touch in the future also whenever any questions come up!
This is just a thank you note and to apologise.
With best wishes,
Priya Nath MehtaINDIA
Thanks so much for your note. I really appreciate your taking the time to write it. I may have been curt as well, since it was the first thing I read when I signed in to Just Answer after a busy Saturday morning.
I thoroughly enjoy answering questions for people. You are always welcome to ask for me personally, but if I'm not available due to the time difference, someone else will be happy to answer you. We have an excellent expert in India as well who may be on your same schedule. Sadly, Dr. Arun Phophalia and I are online at the same hour only intermittently so I don't get to talk with him often.
Enjoy your weekend!
Attachments are only available to registered users.